Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 25, NWS Raleigh, NC

May 9, 2008Halifax County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 9, 2008, 7:27 AM EDT for Halifax County, North Carolina. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2008, 7:27 AM EDT (11:27 UTC)
Expired
May 9, 2008, 7:45 AM EDT
In force
18 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 105 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:00 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 091127
TORRAH
NCC083-091145-
/O.NEW.KRAH.TO.W.0025.080509T1127Z-080509T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
727 AM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 AM EDT

* AT 724 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER SCOTLAND NECK...OR 14 MILES NORTHEAST OF TARBORO...
  MOVING EAST AT 44 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN HALIFAX COUNTY

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3602 7745 3603 7751 3616 7756 3621 7738
      3617 7728 3615 7725 3609 7724 3608 7731
      3601 7738 3600 7743
TIME...MOT...LOC 1127Z 252DEG 38KT 3610 7742

$$

WSS
2 follow-up statements
000 
WWUS52 KRAH 091136
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
736 AM EDT FRI MAY 9 2008

NCC083-091145-
/O.CON.KRAH.TO.W.0025.000000T0000Z-080509T1145Z/
HALIFAX NC-
736 AM EDT FRI MAY 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
SOUTHEASTERN HALIFAX COUNTY...

AT 733 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SCOTLAND NECK...OR
12 MILES SOUTH OF RICH SQUARE...MOVING EAST AT 42 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF FAR 
EASTERN HALIFAX COUNTY.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3602 7745 3603 7751 3616 7756 3621 7738
      3617 7728 3615 7725 3609 7724 3608 7731
      3601 7738 3600 7743
TIME...MOT...LOC 1136Z 251DEG 37KT 3613 7733

$$

WSS
000 
WWUS52 KRAH 091147
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
747 AM EDT FRI MAY 9 2008

NCC083-091157-
/O.EXP.KRAH.TO.W.0025.000000T0000Z-080509T1145Z/
HALIFAX NC-
747 AM EDT FRI MAY 9 2008

...THE TORNADO WARNING FOR SOUTHEASTERN HALIFAX COUNTY EXPIRED AT 745
AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE REGION. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT FRIDAY MORNING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3602 7745 3603 7751 3616 7756 3621 7738
      3617 7728 3615 7725 3609 7724 3608 7731
      3601 7738 3600 7743
TIME...MOT...LOC 1136Z 251DEG 37KT 3613 7733

$$

WSS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 9, 4:44 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 9, 4:44 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
444 AM EDT FRI MAY 9 2008

.SYNOPSIS...A STRONG AREA OF LOW PRESSURE OVER THE CENTRAL
APPALACHIANS THIS MORNING WILL MOVE OFF THE DELMARVA THIS
AFTERNOON. A TRAILING SURFACE TROUGH WILL CROSS CENTRAL NC THROUGH
MIDDAY... FOLLOWED BY THE MAIN SURFACE COLD FRONT THIS EVENING.
THE FRONT WILL SETTLE SOUTH OF OUR AREA THROUGH SATURDAY NIGHT...
THEN BEGIN TO RETREAT NORTH AS A WARM FRONT AHEAD OF ANOTHER STRONG
STORM SYSTEM ON SUNDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 345 AM FRIDAY...

...TORNADO WATCH #286 IS IN EFFECT THROUGH 900 AM FOR THE NORTHERN
HALF OF CENTRAL NC...

EXTREME LOW LEVEL SHEAR COURTESY OF A 55 KNOT H85 LLJ AND SLIGHTLY
BACKED SURFACE WINDS CONTINUES ACROSS CENTRAL NC... DESPITE
WEAKENING DEEP LAYER BULK SHEAR (DOWN TO 35-40 KTS) IN ASSOCIATION
WITH THE DEAMPLIFYING MID LEVEL WAVE AND ATTENDANT SPEED MAX. IN
FACT... 0-1 KM SRH AND BULK SHEAR REMAIN EXCEPTIONALLY HIGH...
BETWEEN 300 AND 500 M2/S2 AND AROUND 40 KNOTS... RESPECTIVELY.
THIS REMAINS MORE THAN SUPPORTIVE OF STRONG TORNADOES... BUT
INSTABILITY HAS WEAKENED TO AROUND 500 J/KG OVER THE PAST FEW
HOURS... OWING TO BOTH NOCTURNAL COOLING AND GRADUALLY WARMING MID
LEVEL TEMPERATURES. GIVEN THE REDUCED INSTABILITY AND
NORTHEASTWARD DEPARTURE OF THE LARGER SCALE FORCING FOR ASCENT
ATTENDANT THE UPPER TROUGH... EXPECT ONLY AN ISOLATED SEVERE
WEATHER THREAT ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE
MORNING. THE MAIN THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND
PERHAPS AN ISOLATED TORNADO GIVEN THE PRESENCE OF THE STRONG LOW
LEVEL WIND FIELD.

THEN FOR TODAY... ALTHOUGH THE MAIN SURFACE FRONT IS NOT FORECAST
TO CROSS THE FORECAST AREA FROM NORTH TO SOUTH UNTIL LATE THIS
AFTERNOON AND THIS EVENING... SUBSIDENCE WARMING... DRYING... AND
CAPPING IN THE WAKE OF THE UPPER TROUGH IS INDICATED BY FORECAST
SOUNDINGS AND CROSS SECTIONS THROUGH THE DAY. THIS OCCURS IN THE
WAKE OF A TRAILING SURFACE TROUGH THAT IS FORECAST TO SWEEP EAST
OF THE AREA BY 18Z. IN ADDITION... WINDS THROUGHOUT THE COLUMN ARE
FORECAST TO VEER TO WESTERLY RATHER QUICKLY... WHICH SHOULD LIMIT
CONVERGENCE AND HELP DRY THE COLUMN. THUS... EXPECT THERE MAY BE A
FEW SHOWERS AND THUNDERSTORMS EAST OF INTERSTATE 95 BEFORE THE THE
LOW LEVEL WINDS VEER BEHIND THE INITIAL SURFACE TROUGH... AS
DIURNAL DIABATIC HEATING BOOSTS MLCAPES TO NEAR 1000 J/KG FROM THE
COASTAL PLAIN EASTWARD. ANY SEVERE THREAT SHOULD BE LIMITED TO AN
ISOLATED HAIL OR DAMAGING WIND EVENT GIVEN THE DEPARTURE OF THE
LLJ AND RESULTANT LOW LEVEL SHEAR. HIGH TEMPERATURES SHOULD PEAK
IN THE 80 TO 86 DEGREE RANGE FROM NORTH TO SOUTH... AIDED BY
DOWNSLOPE COMPRESSIONAL WARMING AND GRADUALLY CLEARING SKIES BY
AFTERNOON. -MWS

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/
... AS OF 410 AM FRIDAY...

QUIET CONDITIONS TONIGHT... WITH PERHAPS JUST A MODEST INCREASE IN
CLOUDINESS ACROSS THE NORTHERN PIEDMONT... IN CLOSER PROXIMITY TO
A SECONDARY S/W TROUGH ALOFT FORECAST TO DIVE ACROSS THE MID
ATLANTIC REGION. LOWS IN THE UPPER 50S TO LOWER 60S FROM NORTH TO
SOUTH.

SATURDAY THROUGH SATURDAY NIGHT: THE SURFACE FRONT SHOULD REMAIN
TO OUR SOUTH... WITH CONTINUED CAPPING OF DEEP CONVECTION ALOFT.
SUSPECT THAT ANY SHOWER OR THUNDERSTORM DEVELOPMENT WOULD OCCUR
OVER SC WHERE SURFACE CONVERGENCE WOULD BE MAXIMIZED INVOF THE
FRONT. AN H85/H7 TROUGH DOES SWEEP THROUGH DURING THE AFTERNOON...
BUT AGAIN... CAPPING ALOFT AND THE LACK OF SURFACE CONVERGENCE SHOULD
INHIBIT DEEP MOIST CONVECTION FOR CENTRAL NC. THERE WILL LIKELY BE
A 10 DEGREE OR SO TEMPERATURE GRADIENT FROM NORTH TO SOUTH GIVEN
THE PROXIMITY OF THE FRONT... WITH HIGHS IN THE LOW 70S TO LOW
80S. CLOUDS WILL BE ON THE INCREASE FROM THE SOUTHWEST SATURDAY
NIGHT... AHEAD OF THE NEXT POTENT SYSTEM APPROACHING OUR REGION.
LOWS WITHIN A FEW DEGREES OF 55 DEGREES.

SUNDAY AND SUNDAY NIGHT: STILL SOME UNCERTAINTY REGARDING THE
EXACT TRACK OF THE NEXT STORM SYSTEM TO CROSS OUR AREA... BUT IT
IS LOOKING MORE AND MORE LIKE A TRIPLE POINT SURFACE LOW WILL
DEVELOP ALONG THE STALLED FRONT TO OUR SOUTH AS IT RETREATS
NORTHWARD INTO CENTRAL NC AS A WARM FRONT SUNDAY. INCREASING
ISENTROPIC LIFT/MOISTURE ADVECTION ACROSS THE RETREATING FRONTAL
ZONE SHOULD PROMOTE AN INCREASING THREAT OF SHOWERS AND ELEVATED
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL THROUGH THE DAY. AT
LEAST THE SOUTHERN THIRD OF THE CWA SHOULD GET WARM-SECTORED AS
THE TRIPLE POINT MOVES ACROSS OUR FORECAST AREA. THIS WOULD RESULT
IN AN INCREASING RISK OF SURFACE BASED STORMS AND RESULTANT
DAMAGING WIND AND TORNADO THREAT THROUGH THE LATE AFTERNOON AND
EVENING HOURS... GIVEN YET ANOTHER VERY DYNAMIC SYSTEM ALOFT AND
STRENGTHENING LLJ. HIGH TEMPERATURES WILL BE TRICKY GIVEN THE
PRESENCE OF THE SURFACE FRONT. UPPER 60S NW TO UPPER 70S SE SEEMS
REASONABLE FOR NOW. THE PRECIPITATION SHOULD BE WINDING DOWN
SUNDAY NIGHT... AS THE WARM CONVEYOR BELT SHIFTS EAST OF THE
FORECAST AREA. HOWEVER... THERE WILL BE A CONTINUED THREAT OF
SHOWERS OVERNIGHT... AS THE PARENT UPPER LOW AND ATTENDANT DCVA
AND STEEPENING MID LEVEL LAPSE RATES DIVE SOUTHEASTWARD FROM THE
OHIO VALLEY TOWARD NC/VA. LOWS AGAIN WITHIN A FEW DEGREES EITHER
SIDE OF 55 DEGREES.  -MWS

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 315 AM FRIDAY...

NWP GUIDANCE IN FAIRLY GOOD AGREEMENT ACROSS THE MID ATLANTIC COAST
DURING THE FIRST PORTION OF THE EXTENDED RANGE. A LARGE SCALE CUT
OFF LOW ACROSS THE MID ATLANTIC MOVES OFFSHORE LATE ON MONDAY. A
STOUT NW FLOW DEVELOPS BEHIND THE UPPER LEVEL LOW ON TUESDAY BEFORE
RIDGING BUILDS IN ON WED. POTENTIAL FOR PRECIP ON MONDAY UNCLEAR AS
STEEP LAPSE RATES AND DECENT MOISTURE SUPPORTS SOME SHOWERS. A DRIER
NW  TO W FLOW ON TUES AND WED SHOULD RESULT IN MAINLY CLEAR SKIES
AND NEAR SEASONABLE TEMPS.

DETAILS BECOME A LITTLE LESS CLEAR ON WED INTO THU AS THE ECMWF
DEVELOPS A SIGNIFICANT LOW ACROSS THE OH AND MS VALLEY ON THU AND
FRI. THIS PATTERN IS APPEARS FAIRLY EXTREME AND A BIT OF AN OUTLIER
FROM THE GFS/CANADIAN/NOGAPS SOLUTIONS. HAVE OPTED TO FOLLOW A
SLIGHTLY MORE PROGRESSIVE SOLUTION THAT BRINGS A WARM FRONT PASSAGE
LATE IN THE PERIOD WITH A COLD FRONT REMAINING W OF THE AREA. THIS
WILL RESULT IN A FAIR AMOUNT OF CLOUDINESS AND SMALL CHANCE OF
PRECIP FOR THURSDAY INTO FRI.

&&

.AVIATION /FRIDAY THROUGH TUESDAY/...
AS OF 345 AM FRIDAY...

MVFR CEILINGS WILL PERSISTS OF THE TAF AREA THROUGH THE MORNING AS
OCCASIONAL GUSTY SOUTH TO SOUTHWEST WINDS CONTINUE TO PUMP MOISTURE
INTO THE AREA. SCATTERED LIGHT RAIN WILL ALSO BE A PRODUCT OF THE
INCREASED MOISTURE. WITH TEMPERATURES IN THE LOW 70S AND DEWPOINTS
IN THE 60S CAN NOT RULE OUT CHANCE OF THUNDER OVER THE EASTERN TAFS
THROUGH EARLY MORNING.

AS THE SURFACE LOW AND UPPER LEVEL DISTURBANCE MOVES TO THE EAST AND
NORTHEAST... CLOUD BASES WILL LIFT TO 5 THOUSAND FEET. AS WINDS
SHIFT TO THE WEST AND INCREASE DURING THE AFTERNOON... DRIER AIR
OVER THE AREA WILL RESULT IN VFR CONDITIONS. A SURFACE BOUNDARY WILL
BE SLOW TO EXIT THE SOUTHEAST PORTION OF THE AREA...MVFR CEILINGS
MAY LINGER THROUGH LATER MORNING.

VFR CONDITIONS EXPECTED TONIGHT THROUGH SATURDAY AS HIGH PRESSURE
BUILDS OVER THE REGION.

SHOWERS AND STRONG THUNDERSTORMS WILL DEVELOP SUNDAY IN ASSOCIATION
WITH A SURFACE LOW PRESSURE AREA AND ACCOMPANYING FRONT AND AN UPPER
LEVEL LOW PRESSURE SYSTEM. AS THE LOW SPINS OFF THE DELMARVA COAST
MONDAY THERE COULD BE A PERIOD OF MVFR CEILINGS EARLY IN THE DAY
MONDAY... THEN CONDITIONS WILL IMPROVE TO VFR AS HIGH PRESSURE
BUILDS INTO THE AREA FROM THE NORTH AND REMAINS THROUGH TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...BLAES
AVIATION...RHJ
Hazardous weather outlook, May 9, 6:46 AM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
646 AM EDT FRI MAY 9 2008

NCZ011-027-028-043-101100-
HALIFAX-NASH-EDGECOMBE-WILSON-
646 AM EDT FRI MAY 9 2008

...TORNADO WATCH 286 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST
COUNTIES OF CENTRAL NORTH CAROLINA EARLY THIS MORNING. DAMAGING
WINDS... LARGE HAIL... AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE SEVERE WEATHER THREAT WILL BE GREATEST THROUGH 9 AM.

A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP BY LATE MORNING
OR EARLY AFTERNOON ACROSS THE COASTAL PLAIN. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

NCZ008>010-026-041-042-073>075-077-078-083>086-088-089-101100-
GRANVILLE-VANCE-WARREN-FRANKLIN-WAKE-JOHNSTON-STANLY-MONTGOMERY-
MOORE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
646 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP BY LATE MORNING
OR EARLY AFTERNOON ACROSS THE REGION. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

NCZ007-021>025-038>040-076-101100-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-LEE-
646 AM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AGAIN SUNDAY AFTERNOON
AND SUNDAY NIGHT...AS YET ANOTHER STRONG LOW PRESSURE SYSTEM
APPROACHES CENTRAL NORTH CAROLINA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, May 9, 5:14 AM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
514 AM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NNE MARTHA            35.63N 80.00W
05/08/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
            AND OLD HWY 49.

0905 PM     HAIL             6 WSW ASHEBORO          35.70N 79.92W
05/08/2008  E0.75 INCH       RANDOLPH           NC   TRAINED SPOTTER

            SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
            ASHEBORO.

0912 PM     HAIL             2 N ASHEBORO            35.75N 79.81W
05/08/2008  E0.75 INCH       RANDOLPH           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
            RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER

0935 PM     TSTM WND DMG     2 WSW SURL              36.31N 78.92W
05/08/2008                   PERSON             NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
            CENTER.

1025 PM     TORNADO          WSW CLEMMONS            36.02N 80.39W
05/08/2008                   FORSYTH            NC   LAW ENFORCEMENT

            FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
            DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
            EVENT ESTIMATED FROM RADAR.

1025 PM     TSTM WND DMG     3 ESE CLEMMONS          36.00N 80.34W
05/08/2008                   FORSYTH            NC   BROADCAST MEDIA

            WIND DAMAGE TO HOMES ON COOPER ROAD.

1025 PM     TORNADO          3 ESE CLEMMONS          36.00N 80.34W
05/08/2008                   FORSYTH            NC   EMERGENCY MNGR

            NUMEROUS HOMES DAMAGED AND SOME FLATTENED IN THE AREA.
            SEVERAL INJURIES REPORTED, EXACT TOTAL UNKNOWN.

1030 PM     HAIL             CLEMMONS                36.02N 80.39W
05/08/2008  M0.50 INCH       FORSYTH            NC   TRAINED SPOTTER

1130 PM     TORNADO          5 SE COLFAX             36.08N 79.96W
05/08/2008                   GUILFORD           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
            AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
            AIRPORT.

1132 PM     TORNADO          4 SE COLFAX             36.09N 79.97W
05/08/2008                   GUILFORD           NC   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO BUILDING AT NC 68 AND WEST MARKET
            STREET

1133 PM     TSTM WND GST     1 W GREENSBORO          36.08N 79.84W
05/08/2008  M54.00 MPH       GUILFORD           NC   ASOS

            SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS.

1135 PM     TORNADO          1 W GREENSBORO          36.08N 79.84W
05/08/2008                   GUILFORD           NC   EMERGENCY MNGR

            TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
            OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.

1200 AM     FLASH FLOOD      3 W WINSTON-SALEM       36.10N 80.32W
05/09/2008                   FORSYTH            NC   EMERGENCY MNGR

            FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
            CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
            THE AREA AFTER MIDNIGHT.

1235 AM     HAIL             4 N GREENSBORO          36.14N 79.83W
05/09/2008  M1.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
            INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
            BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.

1253 AM     FLOOD            WINSTON-SALEM           36.10N 80.26W
05/09/2008                   FORSYTH            NC   BROADCAST MEDIA

            FLOODING REPORTED ON PETERS CREEK PARKWAY.

0100 AM     TSTM WND DMG     3 NNE ALTAMAHAW         36.22N 79.49W
05/09/2008                   ALAMANCE           NC   LAW ENFORCEMENT

            TREE DOWN ON JIMMY BOWLES ROAD.

&&

BLAES
Special weather statement, May 9, 5:28 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
528 AM EDT FRI MAY 9 2008

NCZ026-027-041-091000-
FRANKLIN-NASH-WAKE-
528 AM EDT FRI MAY 9 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN...NASH AND
NORTHERN WAKE COUNTIES THROUGH 600 AM EDT...

AT 528 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW HOPE...OR ABOUT 7 MILES NORTHEAST OF RALEIGH...MOVING EAST AT 39
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ROLESVILLE AROUND 535 AM EDT...
PILOT AROUND 545 AM EDT...BUNN AROUND 550 AM EDT.

GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

WSS
Special weather statement, May 9, 5:57 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
557 AM EDT FRI MAY 9 2008

NCZ011-026>028-091030-
EDGECOMBE-FRANKLIN-HALIFAX-NASH-
557 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST
HALIFAX...FRANKLIN...NASH AND WESTERN EDGECOMBE COUNTIES THROUGH 630
AM EDT...

AT 557 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BUNN...OR ABOUT 9 MILES SOUTHEAST OF LOUISBURG...MOVING EAST AT 42
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CASTALIA AROUND 605 AM EDT...
RED OAK AROUND 615 AM EDT...DORTCHES AROUND 620 AM EDT...BATTLEBORO
AROUND 625 AM EDT.

GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS
TRASH CANS COULD BE TOSSED AROUND.

WSS
Special weather statement, May 9, 6:35 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 AM EDT FRI MAY 9 2008

NCZ011-027-028-043-091115-
EDGECOMBE-HALIFAX-NASH-WILSON-
635 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH...EDGECOMBE
AND WILSON COUNTIES THROUGH 715 AM EDT...

AT 635 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DORTCHES...OR ABOUT OVER ROCKY MOUNT...MOVING EAST AT 46 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BATTLEBORO AROUND 640 AM EDT...
WHITAKERS AROUND 645 AM EDT...SCOTLAND NECK AROUND 705 AM EDT.

GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS
TRASH CANS COULD BE TOSSED AROUND.

WSS
Special weather statement, May 9, 6:37 AM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
637 AM EDT FRI MAY 9 2008

NCZ042-078-089-091100-
JOHNSTON-SAMPSON-WAYNE-
637 AM EDT FRI MAY 9 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE AND SAMPSON
COUNTIES THROUGH 700 AM EDT...

AT 637 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GRANTHAM...OR ABOUT 11 MILES WEST OF GOLDSBORO...MOVING EAST AT 42
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GOLDSBORO AROUND 650 AM EDT...
ELROY AROUND 655 AM EDT.

GUSTY WINDS OF UP TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS
TRASH CANS COULD BE TOSSED AROUND.

WSS
Local storm report, May 9, 6:57 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
657 AM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             1 NNE MARTHA            35.63N 80.00W
05/08/2008  E0.88 INCH       RANDOLPH           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 49
            AND OLD HWY 49.

0905 PM     HAIL             6 WSW ASHEBORO          35.70N 79.92W
05/08/2008  E0.75 INCH       RANDOLPH           NC   TRAINED SPOTTER

            SPOTTER REPORT OF PENNY SIZE HAIL 6 MILES SOUTHWEST OF
            ASHEBORO.

0912 PM     HAIL             2 N ASHEBORO            35.75N 79.81W
05/08/2008  E0.75 INCH       RANDOLPH           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NORTH FAYETTEVILLE ST AND BALFOUR
            RD...2 MILES NORTH OF ASHEBORO. REPORTED BY 911 CENTER

0935 PM     TSTM WND DMG     2 WSW SURL              36.31N 78.92W
05/08/2008                   PERSON             NC   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS KERMIT DUNCAN RD. REPORTED BY 911
            CENTER.

1025 PM     TORNADO          WSW CLEMMONS            36.02N 80.39W
05/08/2008                   FORSYTH            NC   LAW ENFORCEMENT

            FORSYTH COUNTY LAW ENFORCEMENT REPORT SEVERAL HOMES
            DAMAGED AND TREES DOWN THROUGH HOMES IN CLEMMONS. TIME OF
            EVENT ESTIMATED FROM RADAR.

1025 PM     TSTM WND DMG     3 ESE CLEMMONS          36.00N 80.34W
05/08/2008                   FORSYTH            NC   BROADCAST MEDIA

            WIND DAMAGE TO HOMES ON COOPER ROAD.

1025 PM     TORNADO          3 ESE CLEMMONS          36.00N 80.34W
05/08/2008                   FORSYTH            NC   EMERGENCY MNGR

            NUMEROUS HOMES DAMAGED AND SOME FLATTENED IN THE AREA.
            SEVERAL INJURIES REPORTED, EXACT TOTAL UNKNOWN.

1030 PM     HAIL             CLEMMONS                36.02N 80.39W
05/08/2008  M0.50 INCH       FORSYTH            NC   TRAINED SPOTTER

1130 PM     TORNADO          5 SE COLFAX             36.08N 79.96W
05/08/2008                   GUILFORD           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT VEHICLES BLOWN OFF INTERSTATE 40
            AT NC 68 INTERSECTION JUST SOUTH OF PIEDMONT TRIAD
            AIRPORT.

1132 PM     TORNADO          4 SE COLFAX             36.09N 79.97W
05/08/2008                   GUILFORD           NC   EMERGENCY MNGR

            *** 1 FATAL, 3 INJ *** STRUCTURAL DAMAGE TO BUILDING AT
            NC 68 AND WEST MARKET STREET. FATALITY AND INJURY
            INFORMATION PRELIMINARY BASED ON MEDIA REPORTS.

1133 PM     TSTM WND GST     1 W GREENSBORO          36.08N 79.84W
05/08/2008  M54.00 MPH       GUILFORD           NC   ASOS

            SUSTAINED 44 KNOTS...WITH A GUST TO 54 KNOTS.

1135 PM     TORNADO          1 W GREENSBORO          36.08N 79.84W
05/08/2008                   GUILFORD           NC   EMERGENCY MNGR

            TORNADO DAMAGE...NUMEROUS TREES DOWN AND VEHICLES
            OVERTURNED ON I-40 BETWEEN SANDY RIDGE RD AND HWY 68.

1200 AM     FLASH FLOOD      3 W WINSTON-SALEM       36.10N 80.32W
05/09/2008                   FORSYTH            NC   EMERGENCY MNGR

            FLOODING CAUSED THE EVACUATION OF APARTMENTS ON JONESBORO
            CT. FIVE WATER RESCUES WERE NECESSARY ONCE STORMS EXITED
            THE AREA AFTER MIDNIGHT.

1235 AM     HAIL             4 N GREENSBORO          36.14N 79.83W
05/09/2008  M1.75 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZE HAIL COVERING THE GROUND UP TO 2
            INCHES IN DEPTH AT PISGAH CHURCH ROAD AND WILLOUGHBY
            BLVD. HAIL HAS BEEN FALLING FOR AT LEAST 5 MINUTES.

1253 AM     FLOOD            WINSTON-SALEM           36.10N 80.26W
05/09/2008                   FORSYTH            NC   BROADCAST MEDIA

            FLOODING REPORTED ON PETERS CREEK PARKWAY.

0100 AM     TSTM WND DMG     3 NNE ALTAMAHAW         36.22N 79.49W
05/09/2008                   ALAMANCE           NC   LAW ENFORCEMENT

            TREE DOWN ON JIMMY BOWLES ROAD.

&&

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:17 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly43 min
May 8, 8:47 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph43 min
May 8, 9:12 PM EDTTornado WarningRAHGuilford, Randolph33 min
May 8, 9:23 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person52 min
May 8, 9:49 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth56 min
May 8, 10:16 PM EDTTornado WarningRAHDavidson, Forsyth44 min
May 8, 10:56 PM EDTAreal Flood AdvisoryRAHForsyth3 hr
May 8, 10:58 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford47 min
May 8, 11:09 PM EDTTornado WarningRAHDavidson, Forsyth, Guilford51 min
May 8, 11:31 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
May 8, 11:34 PM EDTTornado WarningRAHAlamance, Guilford41 min
May 9, 12:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
May 9, 12:11 AM EDTTornado WarningRAHAlamance, Guilford49 min
May 9, 12:54 AM EDTTornado WarningRAHGranville, Person36 min
May 9, 12:57 AM EDTTornado WarningRAHAlamance19 min
May 9, 1:28 AM EDTTornado WarningRAHGranville, Person47 min
May 9, 1:47 AM EDTSevere Thunderstorm WarningRAHPerson28 min
May 9, 7:05 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash40 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.